Q: Trying to Figure Out What My Disorders Are
Hi Dr Phelps,
I was just reading many of the letters here. I go to see my p-doc this
Thur. I am overwhelmed by everything that has happened this past year.
First I was finally officially diagnosed as ADD. This was always suspected
ever since I was a child, also my son has it. Then I went through a depression
and was diagnosed as OCD with the ADD. I have alot of doubt problems, etc...
I'm trying to keep this short, so I'll skip ahead.I've been on Paxil 10mg
a day, all summer. I could tell with-in the first day that it helped me. I'm
also taking Adderal 10-15mg 3x a day. OK I thought my ADD was getting worse and
I ended up realizing that I had hypomania.
I left a message at the docter's office and no one called back, so I just
started taking 5mg a day of the Paxil. I could tell the hypomania went away. A
week or so later, with the onset of my period, I felt depressed and very tired.
I moved around real slow for several days.
My mind is going bonkers now wondering about bipolar. I'm thinking how
can I have that too!!!???? I feel embarressed and like a hypochondriac.
Before all this for years I had chronic fatigue. I have always been very
tired in the morning and can't get going till the afternoon. I just thought I
was a night owl. I get so frustrated because half the day is wasted.
The Adderal helps with the fatigue and I think better. The Adderal makes
the OCD worse, but the Paxil helps that.
My house is more a mess than ever and I've been telling my husband I hate
him. I've been more forgetful. I have a terrible time facing things like
laundry, but will spend all my time relentlessly working on some yard project,
right now I'm building a patio. I'm going to be 40 in Oct. and wonder if I'm
going into premenopause. I just don't understand all this.
I have lost weight and people worry. I don't even recognize myself or
know what I'm suppose to be.
I cut my long hair off. I thought maybe it was the OCD. With in a week I
had 3 seperate times in the bathroom having a hair-cutting session. I just kept
wanting to cut it shorter. I looked terrible, skinny with super short hair. I
don't understand it.
I worry all the time about what my diagnosises are and if I really have
them. I often feel guilty. I also feel very frustrated with the meds. This whole
year I've been trying to figure out what works. It seems like at first something
will work, but then it makes the other condition worse or I can't take the
side-effects. I end up researching on my own alot.
It's only been the past few days that I even thought about bipolar and
have looked into it. I just feel blown away by all this.
Sorry to have wrote so much, but I needed that. How can you talk to
anyone about all this!!!????
Dear Dr. Phelps,
Hello again. I just wrote you last night after discovering this site. I
have been reading here all morning. I want to thank you so much for all this
helpful information. I came up with some more comments and questions.
First it looks like Bipolar is connected with Dopamine. I thought ADD was
also connected with Dopamine. I was told I have ADD and now it looks like I have
Bipolar 2. It would seem if you have one, you'd be more at risk at having the
other, I mean having both.
I was very interested in the info on dark therapy and how Bipolar
people can have their clocks messed up. I work night shift. I currently work
very part-time, only everyother weekend.
It drives me crazy, because I'm constantly trying to move my clock
forward and every time I work, it throws it back again. I wonder if this
actually was part of the cause in me developing Bipolar.
I agree with the fact that antidepressants can make bipolar worse and
actually may bring it out. Early this year I was started on Prozac for
depression and OCD. As the docter ordered I increased it to 60mg. At first it
helped, but then I had terrible insomnia, tension-like I was rigid all over, and
eventually I felt irritable and wondered if it was even helping anymore. I
gradually quit it and quit that docter, for he would'nt discuss things with me
or answer questions.
With my current p-doc, who I trust more, I have been on Paxil 10mg a day.
I thought I'd finally found the answer, until now, with having hypomania and
I wanted to say, with the Adderal, that I'm on, it often calms the
tension I had felt on the AD. I can't tell if it's a problem at all. I may
over-focus with it and/or it may contribute to me being excessive with things. I
do know that the Adderal made me feel like I had been partly asleep before I
The Adderal made me more aware of things. For the first time I realized
many things about myself and the past I had'nt realized before. I usually have
alot of ideas and plans. The Adderal gives me better ideas and better solutions.
It also makes things seem easier and I feel more motivation to do them.
Sorry, but I felt compelled to write more. As usual I also worried about
what I had previously written and felt like I needed to add some more details.
Thanks, this helps for me to sort things out, Jen
Dear Dr. Phelps,
I'm really trying to not be writing to you on a regular basis, but I
wanted to tell you I went for my regular appt,to my p-doc, and told him about
having what I thought was hypomania on the Paxil. I took with me alot of notes
from what I have learned here at this site.
I feel pretty down with his response. I think he thinks I'm over-reacting. I
feel like I'm in my right mind and I'm an intelligent person. I always feel like
docters don't want you telling them anything, like your being smart with them.
I try and be as nice as possible and I end up feeling ashamed and like
some anxiety case.
He said he still thinks it's the ADD, but I should stop the Paxil and go
ahead and chart my moods. I'm to continue the Adderal.
I went home and started putting things on a calendar for Sept. I could
see I had worked the night shift for 2 nights and had very little sleep, the
following day, still with little sleep, I was working hard on some out-door
projects and was alittle crazy. I would'nt come in for dinner. I finally came in
at 9:45pm and looked like a wreck. I still stayed up till 1am.
The next night, after a very active day, I had trouble sleeping, my mind
was going crazy, and my heart was racing. That was when I first realized it
could be the Paxil and hypomania.
9 days later, just after starting my period, I got up one day and was
very tired and had to move slowly. I also felt depressed. This lasted 3 days and
then I felt my energy improve.
This was my 2nd anti-depressant this year. This is the 3rd docter I've
been to this year. I thought I could trust this one. He has never suggested I
talk with a therapist. No one seems to care to try and figure out what my
disorders really are.
I feel alot of concern, because I want to get my meds right. I have
already felt guilty in taking meds. I hate feeling like I'm going over-board and
looking like a hypochondriac. Why do docter's make you feel silly because you've
done some research?
I'm so frustrated and I think you are very knowledgable about all this,
so it helps to ask you things.
Dear Jen --
Just read your three letters. You are doing a great job trying to figure
this out. You know that people who go to medical school are often pretty
smart and work extremely hard for quite a few years trying to make themselves
smarter -- so some of them are really invested in "being the one who
knows" (why, look at me for example...figured I'd better say that before
somebody else did!)
Anyway, it's unfortunately common to have the
experience you've had. Doctors are also too busy to do much surfing around
the net, so many don't realize how much patients can teach themselves these days
and that they really need to adjust their practices accordingly.
Here are a few ideas for you. First, take the Mood
Disorders Questionnaire. Take the results to your doctor, pointing out
that the test comes from the American Journal of Psychiatry, our lead
journal. (You might try reading about my "dear
doctor" letter too for some kind and soft language, but I can see
you're already trying to work with their egos).
Obviously what to do next depends on whether you do
indeed "have bipolar disorder". You've learned that these
diagnoses -- ADD, OCD, depression, bipolar -- are not clean lines, where you
either fall into one box or the other (I'll confess I think that bipolar
disorder is generally the only one of these that explains all the rest, but I
can't diagnose you from this distance, of course; that's just a general
observation, as I see this pattern of OCD/ADD/mood instability frequently--
often just at the beginning of the 10
years of menopause).
So, if you and your doctor do decide to treat
"bipolar disorder", you've probably already learned that this
treatment relies on mood stabilizers and avoids things that cause cycling:
antidepressants, maybe stimulants in some people, and sleep cycle disruption
(i.e. so you might ask at that point for a note from the doc' to ask your
employer to place you on day shift, and if they don't you can gently invoke the Americans
With Disabilities Act as a means of helping them recognize that our society
thinks this is the right thing to do).
Published September, 2001